Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Gastric hemorrhage after ingestion of a blister-wrapped tablet
Journal Information
Vol. 40. Issue 1.
Pages 18-19 (January 2017)
Vol. 40. Issue 1.
Pages 18-19 (January 2017)
Scientific letter
DOI: 10.1016/j.gastre.2017.01.003
Full text access
Gastric hemorrhage after ingestion of a blister-wrapped tablet
Hemorragia digestiva alta por ingestión de un comprimido en blíster
Visits
...
Joaquín Campos-Francoa,
Corresponding author
xkampos@hotmail.com

Corresponding author.
, Nicolau Vallejo-Senrab, Francisco Luís Martín Carreras-Presasb, Raimundo López-Rodrígueza, María Jesús Domínguez-Santallaa, Rosario Alende-Sixtoa
a Servicio de Medicina Interna, Hospital Clínico Universitario, Santiago de Compostela, La Coruña, Spain
b Servicio de Digestivo, Hospital Clínico Universitario, Santiago de Compostela, La Coruña, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text

Ingesting wrapped tablets is an uncommon cause of gastrointestinal bleeding.1–3 The risk groups for this complication would include children, patients with dementia, visual or swallowing conditions, alcoholics and psychiatric patients.1–6 We present a case of upper gastrointestinal bleeding after the ingestion of a blister-wrapped tablet in a cirrhotic patient.

A 45-year-old male with a history of chronic hepatitis C, alcoholism (he consumes more than 140g of ethanol/day) and ex-user of parenteral drugs, who went to the emergency department due to increasing symptoms of the abdominal girth and swelling starting one month prior. On advice from his doctor, he had started treatment with spironolactone and had stopped consuming alcohol in the last 4 days without improvement. Upon physical examination, the following was noted: jaundice, telangiectasia, bilateral parathyroid hypertrophy, signs of ascites, a non-complicated umbilical hernia and pitting oedema in the lower limbs. The urgent blood test found the following: mild anaemia, thrombocytopenia, macrocytosis, total bilirubin 8mg/dl (direct 6.6mg/dl), AST 125IU/L, ALT 72U/L, GGT 152IU/L, albumin 1.6g/dl and Quick time 29s. The chest X-ray and urine sediment were normal. An urgent abdominal ultrasound revealed a liver with a scalloped edge, with no bile duct dilation, splenomegaly and abundant ascites. A diagnostic, evacuating paracentesis was carried out with albumin replacement and spontaneous bacterial peritonitis was ruled out. The patient was admitted with the clinical diagnosis of severe alcoholic hepatitis (discriminant function >32) grafted onto a cirrhosis of mixed origin (alcohol and hepatitis C) and fluid retention. Treatment was started with furosemide, spironolactone, thiamine, lactulose and prednisone. On the seventh day in hospital, spatio-temporal disorientation and asterixis was detected, and so anti-encephalopathy measures were prescribed. After 24h, the patient showed symptoms of haematemesis, and so treatment with somatostatin was started and an emergency endoscopy was carried out. The endoscopy showed small oesophageal varices, fresh traces of blood in the stomach, and the presence of a blister pack lodged in the antrum (Fig. 1). After several attempts, the blister pack was able to be folded with a polypectomy snare (Fig. 2) and it was extracted with an overtube. Once it was extracted, the blister pack was checked to see if it contained the furosemide tablet inside. The patient was transferred to the intensive care unit and after several complications he was discharged.

Figure 1.

Blister back in the stomach with traces of blood.

(0.21MB).
Figure 2.

Folding of the blister pack using the polypectomy snare.

(0.25MB).

Blister packs are one of the most commonly used ways to package medicine. They are usually composed of a rigid, plastic, transparent film with several cavities or bubbles (blisters) that contain the tablets covered with a thin sheet of foil. This plastic film is usually perforated which allows each blister to be individually separated. Although, it may sometimes be necessary to cut them with scissors, which increases their hazardousness due to their sharp, angled edges. Once detected within the GI tract, they must be extracted due to the elevated risk of puncture.7 In the case that we present, a cirrhotic patient with severe coagulopathy and oesophageal varices, a successful outcome was possible due to the expertise and experience of the endoscopist.

The progressive ageing of the population, the increased number of dependent people, and the polypharmacy that these factors involve, makes an increase of accidental ingestion cases of wrapped tablets predictable. This complication could happen within the community and during a patient's stay in hospital.4 Although there are methodological variations amongst the different studies carried out, it is estimated that, globally, medication errors occur between 8% and 19% of all of the administered medicines in hospitals.8,9 On the other hand, the real magnitude of this problem may be underestimated given that a large number of mistakes are not reported.10 Approximately one third of these mistakes are made when preparing and administering the medication.8,9 Extracting the tablets from the blister pack before they are dispensed or administered under the supervision of health staff or family members would help to improve patient safety and prevent an accidental ingestion with serious consequences.1–6

Conflicts of interest

The authors declare that they have no conflicts of interest.

References
[1]
F.K. Chan, J.J. Sung, P.Y. Tam, K.H. Kwong, J.W. Lau.
Blister pack-induced gastrointestinal hemorrhage.
Am J Gastroenterol, 92 (1997), pp. 172-173
[2]
E. Çakmak, A.T. Cantimur, O. Yonem.
An uncommon cause of upper gastrointestinal bleeding, blister pack drug.
J Am Geriatr Soc, 59 (2011), pp. 1966-1967
[3]
M. Tadic, M. Kujundzic, Z. Babic, M. Banic, M. Vukelic-Markovic, J. Curic.
Acute lower gastrointestinal bleeding after ingestion of blister-wrapped tablet.
Am J Gastroenterol, 102 (2007), pp. 2863-2865
[4]
J. Campos Franco, R. López Rodríguez, A. Martínez de Alegría, C. Dios Loureiro, R. Alende Sixto, A. González Quintela.
Perforación esofágica tras ingestión de un comprimido en blíster.
Gastroenterol Hepatol, 34 (2011), pp. 515-516
[5]
A. Lurton, J. Ntiruhungwa, H. Saillant, J. Surugue.
Stomach perforation by a blister-wrapped capsule.
N Engl J Med, 335 (1996), pp. 754
[6]
L.V. Crowley, M.L. Bretzke.
Bowel perforation from ingested unit dose blister-pack.
Am J Gastroenterol, 83 (1988), pp. 1011-1012
[7]
S.O. Ikenberry, T.L. Jue, M.A. Anderson, V. Appalaneni, S. Banerjee, ASGE Standards of Practice Committee, et al.
Management of ingested foreign bodies and food impactions.
Gastrointest Endosc, 73 (2011), pp. 1085-1091
[8]
R.N. Keers, S.D. Williams, J. Cooke, D.M. Ashcroft.
Prevalence and nature of medication administration errors in health care settings: a systematic review of direct observational evidence.
Ann Pharmacother, 47 (2013), pp. 237-256
[9]
K.N. Barker, E.A. Flynn, G.A. Pepper, D.W. Bates, R.L. Mikeal.
Medication errors observed in 36 health care facilities.
Arch Intern Med, 162 (2002), pp. 1897-1903
[10]
L. Flynn, Y. Liang, G.L. Dickson, M. Xie, D.C. Suh.
Nurses’ practice environments, error interception practices, and inpatient medication errors.
J Nurs Scholarsh, 44 (2012), pp. 180-186

Please cite this article as: Campos-Franco J, Vallejo-Senra N, Martín Carreras-Presas FL, López-Rodríguez R, Domínguez-Santalla MJ, Alende-Sixto R. Hemorragia digestiva alta por ingestión de un comprimido en blíster. Gastroenterol Hepatol. 2017;40:18–19.

Copyright © 2015. Elsevier España, S.L.U., AEEH and AEG
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.